What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 12:45 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 21, 12:45 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
145 PM CDT Fri Jul 21 2023
...New NEAR TERM, SHORT TERM, LONG TERM...
.NEAR TERM...
(This Afternoon and Tonight)
Issued at 145 PM CDT Fri Jul 21 2023
An active afternoon and evening is in store across the local
forecast area with a multiple rounds of thunderstorms possible.
Some storms may become strong to severe capable of producing
damaging winds and torrential rainfall.
Satellite imagery as of 18z indicates an east to west line of
agitated Cu across central TN. Further south, showers and storms
have have developed along another subtle boundary extending from
Memphis into southern Middle TN. There is also a third boundary
located in central AL. Further west across AR, a MCS is tracking
to the east with a history of gusty winds. All three boundaries
are likely to play a role in determining where storms develop
across the Tennessee Valley this afternoon followed by the MCS
this evening. Confidence remains low this afternoon in both timing
and coverage, but any storm that does develop will be capable of
becoming strong to severe quickly given ample instability.
However, the main concern tonight could be flash flooding as the
expected storm motion will generally be west to east. This would
allow storms to train over the same location, similar to what
occurred this morning. PWs over 2 inches suggest high rainfall
rates, potentially 1-2 inches per hour. Places along and north of
the TN River in north-central AL may be quick to flash flooding
given very high rainfall amounts the last 24 hrs. Showers and
storms will gradually end from north to south overnight into the
early morning hours Saturday as the main boundary to our north
finally moves south of the forecast area.
&&
.SHORT TERM...
(Saturday through Monday)
Issued at 145 PM CDT Fri Jul 21 2023
Cooler and drier conditions are expected this weekend as the
Southeast becomes situated under an upper level trough. Afternoon
highs only top out in the mid 80s, but more importantly the
dewpoints will only be in the mid 60s. The dry conditions continue
into the start of the work week, but temperatures begin to climb
back into the upper 80s to lower 90s as the upper level flow
becomes more westerly.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 145 PM CDT Fri Jul 21 2023
Overall, the long term forecast period will be on the dry side.
However, an upper level ridge across the Desert Southwest will
slowly shift eastward. With the Tennessee Valley on the eastern
edge of the ridge, dry but hot conditions are expected to return
by the second half of next week. Afternoon temperatures rise into
the lower 90s on Tuesday and Wednesday and then the mid 90s on
Thursday and Friday. As better moisture returns to the area late
next week a low chance (15-20%) of diurnally driven thunderstorms
is possible.
&&
.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Fri Jul 21 2023
VFR conditions will prevail through the early afternoon. Showers
and thunderstorms will pick up mid afternoon to evening which
will allow for MVFR to IFR conditions at both locations.
Conditions could linger overnight with VFR conditions returning
early morning for the remainder of the TAF period. Amendments may
be needed pending the arrival time of convection.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...GH
SHORT TERM....GH
LONG TERM....GH
AVIATION...RAD
In the hours before
Special weather statement, Jul 21, 2:46 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
346 PM CDT Fri Jul 21 2023
ALZ007-008-016-212130-
Marshall AL-Morgan AL-Cullman AL-
346 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of central Marshall...
northeastern Cullman and southeastern Morgan Counties through 430 PM
CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cullman, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albertville, Cullman, Boaz, Guntersville, Arab, Good Hope, Holly
Pond, Baldwin, Vinemont and Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northeastern Alabama.
&&
LAT...LON 3412 8694 3434 8692 3443 8615 3419 8616
3418 8620 3410 8630 3421 8642 3426 8644
3426 8649 3425 8652 3423 8652 3420 8655
3419 8655 3415 8659 3412 8660 3412 8663
3409 8666
TIME...MOT...LOC 2046Z 273DEG 52KT 3422 8679
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
09Special weather statement, Jul 21, 2:53 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Huntsville AL
353 PM CDT Fri Jul 21 2023
TNZ076-096-097-212145-
Franklin TN-Moore TN-Lincoln TN-
353 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of Moore...north
central Lincoln and northwestern Franklin Counties through 445 PM
CDT...
At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Petersburg, or 8 miles southwest of Shelbyville,
moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lynchburg, Estill Springs, Tims Ford Lake, Chestnut Ridge, Arnold AFB
and Woods Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3533 8620 3536 8616 3535 8606 3523 8606
3530 8662 3532 8662 3533 8660 3536 8660
3537 8657 3535 8654 3536 8649 3533 8646
3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 2052Z 272DEG 37KT 3538 8654
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09Special weather statement, Jul 21, 3:22 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
422 PM CDT Fri Jul 21 2023
ALZ001-004-005-212145-
Lawrence AL-Lauderdale AL-Limestone AL-
422 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of west central
Limestone...southeastern Lauderdale and northeastern Lawrence
Counties through 445 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 17 miles east of Muscle Shoals, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rogersville, Coxey, Oliver, Ripley and Red Bank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northwestern Alabama.
&&
LAT...LON 3471 8742 3483 8741 3486 8710 3465 8711
TIME...MOT...LOC 2122Z 271DEG 26KT 3478 8734
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09Special weather statement, Jul 21, 3:28 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
428 PM CDT Fri Jul 21 2023
TNZ096-097-212200-
Franklin TN-Lincoln TN-
428 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southeastern Lincoln
and southwestern Franklin Counties through 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 11 miles east of Fayetteville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cowan, Huntland, Lexie Crossroads, Smithland, Beans Creek,
Flintville, Maxwell and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3517 8600 3501 8601 3504 8646 3513 8645
3514 8637 3512 8636 3514 8635 3513 8635
3512 8632 3513 8631 3514 8633 3514 8632
TIME...MOT...LOC 2128Z 271DEG 26KT 3509 8639
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09Special weather statement, Jul 21, 3:43 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
443 PM CDT Fri Jul 21 2023
ALZ006-008-009-212215-
Marshall AL-Madison AL-Jackson AL-
443 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northeastern
Marshall...southwestern Jackson and southeastern Madison Counties
through 515 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grant, or 10 miles southwest of Scottsboro, moving east at 25 mph. A
second strong thunderstorm was located just south of Gurley.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scottsboro, Owens Cross Roads, Grant, Section, Woodville, Dutton,
Langston, Paint Rock, Lim Rock and Hampton Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northeastern Alabama.
&&
LAT...LON 3449 8597 3449 8599 3453 8646 3467 8645
3469 8589
TIME...MOT...LOC 2142Z 271DEG 23KT 3456 8619
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09Special weather statement, Jul 21, 3:47 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
447 PM CDT Fri Jul 21 2023
ALZ006-TNZ096-212215-
Madison AL-Lincoln TN-
447 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northeastern Madison
and southern Lincoln Counties through 515 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hazel Green, or 8 miles south of Fayetteville, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Hazel Green, New Market, Lincoln, Elkwood, Plevna,
Elora, Belleview, Skinem and Molino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northeastern Alabama...and Middle Tennessee.
&&
LAT...LON 3506 8632 3490 8633 3489 8634 3498 8675
3511 8674 3512 8632
TIME...MOT...LOC 2147Z 274DEG 26KT 3502 8661
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124204, 1124205, 1124203, 1124182, 1124173, 1124174, 1124184, 1124183, 1124200, 1124190, 1124198, 1117318, 1124175, 1124199, 1124197, 1124192, 1124179, 1124178, 1124177, 1124180.